Therapy-related leukemia and myelodysplasia following oral administration of etoposide for recurrent breast cancer.

Abstract

We report a high risk of therapy-related acute myeloid leukemia and myelodysplastic syndrome (t-AML/MDS) in patients receiving oral administration of etoposide for recurrent breast cancer. We examined 119 patients with recurrent disease. Patients were initially treated with anthracyclines, cyclophosphamide, or cisplatin with or without radiation before etoposide treatment. Etoposide was used as the final drug in most cases. Twenty-four patients were treated with the oral administration of etoposide (50 or 100 mg/day for 5-7 days at 4-week intervals). Three cases of t-AML/MDS developed among those 24 patients exposed to etoposide. In contrast, the development of t-AML/MDS was not observed in the other 95 patients not treated with etoposide. Our data suggest that there is a substantial risk of secondary leukemia with oral administration of etoposide for a prolonged period as well as i.v. schedules.

Statistics

010002000'00'02'04'06'08'10'12'14'16
Citations per Year

1,422 Citations

Semantic Scholar estimates that this publication has 1,422 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Yagita1998TherapyrelatedLA, title={Therapy-related leukemia and myelodysplasia following oral administration of etoposide for recurrent breast cancer.}, author={Masato Yagita and Yohei Ieki and Rie Onishi and C L Huang and M Adachi and Shigeo Horiike and Yoshiteru Konaka and Takao Taki and Makito Miyake}, journal={International journal of oncology}, year={1998}, volume={13 1}, pages={91-6} }